Kansas, 2017

Heavy Rain in Kansas, July 29, 2017

July 29, 2017 · NWS DDC · 4 events in 2 counties and zones

An upper level trough or weak closed cyclone in northwest Arizona/southwest Colorado moved into eastern Colorado. The richest low level moisture streamed into far western Kansas and eastern Colorado, and another cluster of thunderstorms formed in eastern Colorado and moved into western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level trough or weak closed cyclone in northwest Arizona/southwest Colorado moved into eastern Colorado. The richest low level moisture streamed into far western Kansas and eastern Colorado, and another cluster of thunderstorms formed in eastern Colorado and moved into western Kansas. Considerable mid and high level moisture streamed from the tropical eastern Pacific across the southwestern United States into the Central Plains and supported high rainfall rates with localized very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 1:49 AM CST, 11 minutes earlier.

Area forecast discussion, Jul 29, 1:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
249 AM CDT Sat Jul 29 2017

...Updated Short Term Section...

.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Sat Jul 29 2017

The cluster of thunderstorms in western Kansas should diminish as
it propagates east out of the plume of richest low level
moisture, and only scattered high based showers and a few
thunderstorms are likely to exist by sunrise. Another area of
thunderstorms extending from Nebraska into north central Kansas
early this morning appears to be supported by upper level
divergence in the entrance region of a jet streak extending from
eastern Nebraska to southern Illinois. Mid level cloudiness will
persist for much of the day and should restrict insolation enough
to keep high temperatures slightly below values observed Friday.

Confidence in details of thunderstorm evolution later today and
tonight is not high. An upper level trough or weak closed cyclone
was evident on 00Z raobs in northwest Arizona/southwest Colorado,
and the numerical models are fairly consistent in moving the upper
level trough into eastern Colorado this evening. The richest low
level moisture will continue to stream into far western Kansas and
eastern Colorado, and another cluster of thunderstorms is likely
to form in eastern Colorado and to move into western Kansas this
evening. Considerable mid and high level moisture will continue to
stream from the tropical eastern Pacific across the southwestern
United States into the Central Plains and will support high
rainfall rates with localized very heavy rainfall. The high
resolution convective allowing models are showing a wide variety
of solutions and are not particularly helpful this morning. Given
the uncertainty in mesoscale details and the absence of widespread
heavy rainfall in western Kansas in recent days, no hydrologic
headlines are planned yet. Rain-cooled outflow will cool
temperatures tonight into the low to mid 60s in much of southwest
Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Jul 28 2017

The medium range models (GFS/ECMWF/GEM) have been a little more
consistent with the possibility of a heavy rain event developing
somewhere over northeast Colorado into northwest and west central
Kansas Saturday evening into Sunday. The models have been hinting
at this for the past few days with run to run and model to model
variability as to where the greatest heavy rain impacts will be.
It appears that the disturbance moving up through New Mexico will
rotate out into eastern Colorado by tomorrow afternoon and
evening, helping focus thunderstorms into a complex that will move
out into western Kansas Saturday night and Sunday. What model
consensus there is seems to put the axis of heaviest rain along
the Highway 96 corridor. After a conference call with WPC and
collaboration with neighbors to the north, have increased pops and
qpf values across that area into Sunday morning. Given the very
moist airmass and high precipitable water values, there will
likely be a heightened threat for flash flooding but will hold
off on any headlines for now.

The models continue to show a trend toward the upper level high
pressure area retrograding westward over the Great Basin through
the mid to latter part of the upcoming week. This will keep
temperatures at more seasonal, if not cooler, levels through the
week along with nearly daily chances for showers and thunderstorms
especially over western parts of the forecast area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1256 AM CDT Sat Jul 29 2017

VFR conditions will prevail except locally MVFR conditions in
thunderstorms Saturday night.

A cluster of thunderstorms in eastern Colorado and northwest
Kansas early this morning will gradually move into western Kansas
while continuing to weaken. Widespread ceilings near 080 with
scattered showers can be expected to reach GCK by 10Z and HYS and
DDC by 12Z to 13Z. The showers will dissipate by 16Z, but widely
scattered thunderstorms can be expected after 20Z. More organized
thunderstorms will move from eastern Colorado into western Kansas
after 02Z.

An upper level ridge extending from western Texas to the Great
Basin will gradually retrograde to the western United States by
Monday while a mean upper level trough persists in the eastern
part of the country. Considerable mid and high level moisture will
continue to stream from the tropical eastern Pacific across the
southwestern United States into the Central Plains. At the
surface, an area of high pressure centered in Wisconsin will
propagate into Iowa by Sunday morning with ridging extending into
Kansas. Weak upper level troughs rippling over the western United
States ridge will move across the Central Plains and support
clusters of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  64  79  61 /  20  50  50  40
GCK  86  64  78  61 /  40  80  60  50
EHA  88  64  84  61 /  40  50  50  60
LBL  89  66  84  62 /  30  40  40  60
HYS  86  65  74  60 /  30  50  70  20
P28  90  67  82  63 /  10  10  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Gerard
AVIATION...Ruthi
Hazardous weather outlook, Jul 28, 3:37 AM CST, 22 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
437 AM CDT Fri Jul 28 2017

KSZ030-031-043>046-061>066-074>081-084>090-290945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
437 AM CDT Fri Jul 28 2017 /337 AM MDT Fri Jul 28 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Thunderstorms are expected to enter far west central and southwest
Kansas late tonight, after midnight. No severe weather is expected.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Fog: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------
Numerous thunderstorms, with an excessive rainfall risk, is forecast
from late Saturday through Sunday. Some areas of west central and
southwest Kansas stand the chance at seeing well in excess of an inch
of rain, leading to some possible flooding concerns.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Elevated risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 29, 12:06 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
106 AM CDT SAT JUL 29 2017

KSZ061-074-290700-
Stanton KS-Hamilton KS-
106 AM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND WESTERN STANTON
COUNTIES UNTIL 200 AM CDT/100 AM MDT/...

At 104 AM CDT/1204 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles north of Coolidge
to 3 miles southeast of Walsh. Movement was east at 20 mph.

Locally heavy rain and frequent lightning is expected.
Wind gusts of 40 to 45 mph are possible.

Locations impacted include...
Syracuse, Johnson City, Manter, Coolidge, The Saunders Elevator and
Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 10204 3826 10156 3743 10174 3742 10204
TIME...MOT...LOC 0604Z 287DEG 33KT 3823 10202 3736 10223

TURNER
Special weather statement, Jul 29, 12:56 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
156 AM CDT SAT JUL 29 2017

KSZ061-074-084-290745-
Stanton KS-Hamilton KS-Morton KS-
156 AM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHERN
MORTON AND STANTON COUNTIES UNTIL 245 AM CDT/145 AM MDT/...

At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles northwest of
Johnson City to 8 miles north of Richfield. Movement was east at 30
mph.

Wind gusts of 45 to 50 mph are possible.
Very heavy rainfall and frequent lightning are expected.

Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3802 10156 3737 10156 3727 10204 3788 10204
TIME...MOT...LOC 0655Z 248DEG 35KT 3777 10193 3739 10181

TURNER
Special weather statement, Jul 29, 1:40 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
240 AM CDT SAT JUL 29 2017

KSZ061-062-074-075-084-085-290830-
Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
240 AM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
NORTHEASTERN MORTON...SOUTHWESTERN KEARNY...GRANT...EASTERN STANTON
AND NORTHERN STEVENS COUNTIES UNTIL 330 AM CDT/230 AM MDT/...

At 239 AM CDT/139 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles west of Kendall to
5 miles south of Rolla. Movement was east at 25 mph.

Very heavy rainfall and frequent lightning are expected.
Wind gusts of 40 to 45 mph are possible.

Locations impacted include...
Ulysses, Lakin, Johnson City, Moscow, Kendall, Big Bow, Hickok and
The Milepost Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3812 10121 3729 10118 3712 10175 3796 10175
TIME...MOT...LOC 0739Z 267DEG 23KT 3794 10164 3704 10163

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Morton

When
July 29, 2:00 AM CST to 6:00 AM CST
Where
Morton County, 0.88 mi SW of Richfield
Reported by
Mesonet
Coordinates
37.260, -101.790

Rainfall was 2.95 inches.

Heavy Rain, Stanton

When
July 29, 2:00 AM CST to 6:00 AM CST
Where
Stanton County, 10.59 mi SE of Manter
Reported by
Public
Coordinates
37.400, -101.760

Rainfall was 2.30 inches.

Heavy Rain, Morton

When
July 29, 2:00 AM CST to 6:00 AM CST
Where
Morton County, 5.66 mi NW of Richfield
Reported by
Public
Coordinates
37.330, -101.850

Rainfall was 2.75 inches.

Heavy Rain, Morton

When
July 29, 2:00 AM CST to 6:00 AM CST
Where
Morton County, 6.93 mi N of Richfield
Reported by
Public
Coordinates
37.370, -101.770

Rainfall was 1.80 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716973, 716974, 716975, 716976.